Alert archive / Missouri / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 13, NWS Springfield, MO

February 17, 20094 counties in Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Feb 17, 2009, 10:01 PM CST for 4 counties in Missouri. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 17, 2009, 10:01 PM CST (04:01 UTC)
Expired
Feb 17, 2009, 10:45 PM CST
In force
44 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon

Counties Barry County, MO, Christian County, MO, Stone County, MO, Taney County, MO

The radar

The Springfield radar (KSGF), 55 km from the middle of the area, began a volume at 04:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 17, 10:05 PM CSTHAIL 1.751 N Shell Knob, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 4.0 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2009-02-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2009-02-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 472 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
621 m above ground
0-6 km bulk shear
85 kt
0-1 km storm-relative helicity
472 m²/s²
0-3 km storm-relative helicity
472 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 180401
SVRSGF
MOC009-043-209-213-180445-
/O.NEW.KSGF.SV.W.0013.090218T0401Z-090218T0445Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1001 PM CST TUE FEB 17 2009

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL STONE COUNTY IN SOUTHWEST MISSOURI...
  EAST CENTRAL BARRY COUNTY IN SOUTHWEST MISSOURI...
  NORTHERN TANEY COUNTY IN SOUTHWEST MISSOURI...
  SOUTHERN CHRISTIAN COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 1045 PM CST.

* AT 959 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR CAPE FAIR...OR 11 MILES NORTHWEST OF
  KIMBERLING CITY...MOVING EAST AT 70 MPH. THIS STORM IS CAPABLE OF
  PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  REEDS SPRING...WEST BRANSON AND 9 MILES NORTH OF INDIAN POINT BY
  1010 PM CST.
  8 MILES NORTH OF ROCKAWAY BEACH BY 1015 PM CST.
  7 MILES NORTH OF MERRIAM WOODS BY 1020 PM CST.
  7 MILES NORTH OF TANEYVILLE BY 1025 PM CST.

THE TOWNS OF SPOKANE...CHESTNUTRIDGE...WALNUT SHADE...GARRISON AND
CHADWICK ARE ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM.

THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL...IF YOU
ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS.

LAT...LON 3658 9368 3676 9369 3702 9291 3682 9292
      3681 9290 3671 9289
TIME...MOT...LOC 0401Z 252DEG 64KT 3672 9355

$$

BARJENBRUCH
4 follow-up statements
000 
WWUS53 KSGF 180407
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1007 PM CST TUE FEB 17 2009

MOC009-180416-
/O.CAN.KSGF.SV.W.0013.000000T0000Z-090218T0445Z/
BARRY MO-
1006 PM CST TUE FEB 17 2009

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BARRY COUNTY IS
CANCELLED...

LAT...LON 3680 9358 3702 9291 3682 9292 3681 9290
      3671 9289 3660 9359
TIME...MOT...LOC 0406Z 252DEG 64KT 3675 9344

$$

MOC043-209-213-180445-
/O.CON.KSGF.SV.W.0013.000000T0000Z-090218T0445Z/
STONE MO-CHRISTIAN MO-TANEY MO-
1006 PM CST TUE FEB 17 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CST
FOR CENTRAL STONE...NORTHERN TANEY AND SOUTHEASTERN CHRISTIAN
COUNTIES...

AT 1004 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM NEAR CAPE FAIR...OR 8 MILES NORTHWEST OF
KIMBERLING CITY...MOVING EAST AT 75 MPH. THIS STORM IS CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES NORTH OF MERRIAM WOODS AND 8 MILES NORTH OF ROCKAWAY BEACH
  BY 1015 PM CST.
  7 MILES NORTH OF TANEYVILLE BY 1025 PM CST.

THE TOWNS OF SPOKANE...CHESTNUTRIDGE...WALNUT SHADE...GARRISON AND
CHADWICK ARE IN THE PATH OF THIS SEVERE THUNDERSTORM.

AT APPROXIMATELY 945 PM...DIME SIZE HAIL WAS REPORTED WITH THIS 
STORM IN CASSVILLE. THE STORM HAS SINCE STRENGTHENED AND IS NOW 
CAPABLE OF PRODUCING QUARTER SIZE HAIL.

LAT...LON 3680 9358 3702 9291 3682 9292 3681 9290
      3671 9289 3660 9359
TIME...MOT...LOC 0406Z 252DEG 64KT 3675 9344

$$

BARJENBRUCH
000 
WWUS53 KSGF 180429
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1029 PM CST TUE FEB 17 2009

MOC209-180439-
/O.CAN.KSGF.SV.W.0013.000000T0000Z-090218T0445Z/
STONE MO-
1029 PM CST TUE FEB 17 2009

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL STONE COUNTY IS
CANCELLED...

LAT...LON 3668 9315 3689 9320 3702 9291 3682 9292
      3681 9290 3671 9289
TIME...MOT...LOC 0429Z 252DEG 64KT 3687 9295

$$

MOC043-213-180445-
/O.CON.KSGF.SV.W.0013.000000T0000Z-090218T0445Z/
CHRISTIAN MO-TANEY MO-
1029 PM CST TUE FEB 17 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CST
FOR NORTH CENTRAL TANEY AND SOUTHEASTERN CHRISTIAN COUNTIES...

AT 1024 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM NEAR GARRISON...OR 11 MILES NORTH OF FORSYTH...
MOVING EAST AT 75 MPH. THIS STORM IS CAPABLE OF PRODUCING HALF DOLLAR
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.

THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH
CENTRAL TANEY AND SOUTHEASTERN CHRISTIAN COUNTIES.

THIS STORM HAS A HISTORY OF PRODUCING HAIL LARGER THAN QUARTERS.

THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL...IF YOU
ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS.

LAT...LON 3668 9315 3689 9320 3702 9291 3682 9292
      3681 9290 3671 9289
TIME...MOT...LOC 0429Z 252DEG 64KT 3687 9295

$$
000 
WWUS53 KSGF 180436
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1036 PM CST TUE FEB 17 2009

MOC043-180446-
/O.CAN.KSGF.SV.W.0013.000000T0000Z-090218T0445Z/
CHRISTIAN MO-
1036 PM CST TUE FEB 17 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHRISTIAN COUNTY
IS CANCELLED...

LAT...LON 3681 9318 3681 9291 3681 9290 3671 9289
      3668 9315
TIME...MOT...LOC 0436Z 252DEG 64KT 3682 9283 3674 9310

$$

MOC213-180445-
/O.CON.KSGF.SV.W.0013.000000T0000Z-090218T0445Z/
TANEY MO-
1036 PM CST TUE FEB 17 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CST
FOR NORTH CENTRAL TANEY COUNTY...

AT 1033 PM CST...A SEVERE THUNDERSTORMS WAS REPORTED ALONG A LINE
EXTENDING FROM BRADLEYVILLE TO FORSYTH...MOVING EAST AT 70 MPH. THESE
STORMS ARE CAPABLE OF PRODUCING QUARTER SIZE HAIL.

SEVERE THUNDERSTORMS WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH
CENTRAL TANEY COUNTY.

THESE ARE DANGEROUS STORMS CAPABLE OF PRODUCING LARGE HAIL...IF YOU
ARE IN THEIR PATH SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS.

LAT...LON 3681 9318 3681 9291 3681 9290 3671 9289
      3668 9315
TIME...MOT...LOC 0436Z 252DEG 64KT 3682 9283 3674 9310

$$

BARJENBRUCH
000 
WWUS53 KSGF 180442
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1042 PM CST TUE FEB 17 2009

MOC213-180452-
/O.EXP.KSGF.SV.W.0013.000000T0000Z-090218T0445Z/
TANEY MO-
1042 PM CST TUE FEB 17 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL TANEY COUNTY
EXPIRES AT 1045 PM CST...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE
THUNDERSTORMS THAT PROMPTED THE WARNING ARE EXITING THE WARNED
AREA...THUS THE WARNING IS BEING ALLOWED TO EXPIRE.

LAT...LON 3681 9318 3681 9291 3681 9290 3671 9289
      3668 9315
TIME...MOT...LOC 0442Z 252DEG 64KT 3684 9270 3676 9297

$$

BARJENBRUCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 17, 9:53 PM CST, 8 minutes earlier.

Area forecast discussion, Feb 17, 9:53 PM CST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
953 PM CST TUE FEB 17 2009

...MESOSCALE CONVECTIVE DISCUSSION...

.DISCUSSION...

ELEVATED THUNDERSTORMS CONTINUE TO DEVELOP IN NORTHEAST OKLAHOMA
AND EXTREME SOUTHERN MISSOURI ASSOCIATED WITH A STRENGTHENING LOW
LEVEL JET NEAR 55 KNOTS PER CONWAY PROFILER. THIS LOW LEVEL JET HAS
QUICKLY MODIFIED MESOSCALE CONDITIONS WITH 3 HOUR MUCAPE CHANGES
OF 600 J/KG NOTED ALONG THE NOSE OF THE JET. ELEVATED
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF
QUARTERS IN EXTREME SOUTHERN MISSOURI. UPDATED FORECAST OUT SHORTLY.

ANGLE

&&

.AVIATION...

SOUTH TO SOUTHWEST SURFACE WINDS WILL REMAIN STRONG AND GUSTY
AHEAD OF A FRONT IN THE PLAINS. THIS FRONT WILL MOVE THROUGH
SOUTHWEST MISSOURI OVERNIGHT BRINGING A WIND SHIFT TO THE
NORTHWEST. A DRY FRONTAL PASSAGE IS EXPECTED AT THE AERODROMES.
WIND SHEAR WILL GRADUALLY EASE WITH THE APPROACH AND PASSAGE OF
THE FRONT. MVFR CEILINGS WILL GRADUALLY RAISE TO VFR WITH DRIER
AIR ADVECTING INTO THE REGION.

ANGLE

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Feb 17, 10:00 PM CST, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1000 PM CST TUE FEB 17 2009

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-190400-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1000 PM CST TUE FEB 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

THUNDERSTORMS ACROSS EXTREME SOUTHERN MISSOURI WILL BE CAPABLE OF
PRODUCING HAIL UP TO THE SIZE OF QUARTERS AND WIND UP TO 60 MPH
THROUGH 3 AM.

BREEZY CONDITIONS WILL PERSIST NORTH AND WEST OF THE OZARK
PLATEAU. LOW PRESSURE OVER THE PLAINS WILL PRODUCE A SOUTH WIND
OF 15 TO 30 MPH AT TIMES.

PATCHY FOG WILL AFFECT SOUTH CENTRAL MISSOURI TONIGHT.
VISIBILITIES WILL BE REDUCED TO NEAR A HALF MILE IN LOCALIZED
AREAS...ESPECIALLY IN VALLEYS AND LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

AN UPPER LEVEL DISTURBANCE WILL PUSH THROUGH THE AREA FRIDAY
NIGHT AND MAY BRING A BRIEF PERIOD OF LIGHT SNOW TO THE AREA.
LITTLE OR NO ACCUMULATION IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

ANGLE

In the hours before

Special weather statement, Feb 17, 9:46 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
946 PM CST TUE FEB 17 2009

MOZ101>103-180415-
STONE MO-BARRY MO-MCDONALD MO-
946 PM CST TUE FEB 17 2009

...SIGNIFICANT WEATHER ALERT FOR SOUTHEASTERN MCDONALD...SOUTHERN
BARRY AND STONE COUNTIES UNTIL 1015 PM CST...

AT 945 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CASSVILLE...MOVING EAST AT 60 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

PEOPLE IN SOUTHEASTERN MCDONALD...SOUTHERN BARRY AND STONE
COUNTIES...INCLUDING THE CITIES OF CASSVILLE...WEST BRANSON AND REEDS
SPRING...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

BARJENBRUCH

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 17, 10:26 PM CSTSevere Thunderstorm WarningSGFChristian, Douglas34 min
Feb 17, 11:23 PM CSTSevere Thunderstorm WarningSGFHowell, Ozark37 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.